Skip directly to search Skip directly to A to Z list Skip directly to navigation Skip directly to page options Skip directly to site content

Sudden Unexpected Death in Epilepsy (SUDEP)

For some people living with epilepsy, the risk of Sudden Unexpected Death in Epilepsy (SUDEP) is an important concern. SUDEP refers to deaths in people with epilepsy that are not caused by injury, drowning, or other known causes.1 Studies suggest that each year there are about 1.16 cases of SUDEP for every 1,000 people with epilepsy, although estimates vary.2

Most, but not all, cases of SUDEP occur during or immediately after a seizure. The exact cause is not known, but these are possible factors:1,3-5

  • Breathing. A seizure may cause a person to have pauses in breathing (apnea). If these pauses last too long, they can reduce the oxygen in the blood to a life-threatening level. In addition, during a convulsive seizure a person’s airway sometimes may get covered or obstructed, leading to suffocation.
  • Heart rhythm. Rarely, a seizure may cause a dangerous heart rhythm or even heart failure.
  • Other causes and mixed causes. SUDEP may result from more than one cause or a combination involving both breathing difficulty and abnormal heart rhythm.

Risk factors for SUDEP

Doctor talking with a patient

The main risk factors for SUDEP are:

  • Uncontrolled or frequent seizures1
  • Generalized convulsive (also called tonic-clonic or grand mal) seizures1

Other possible risk factors may include

  • Seizures that begin at a young age.3
  • Many years of living with epilepsy.3
  • Missed doses of medicine.5
  • Drinking alcohol.1

Steps to reduce the risk of SUDEP

If you have epilepsy, ask your doctor to discuss the risk of SUDEP with you.
The first and most important step to reduce your risk of SUDEP is to take your seizure medicine as prescribed.
If you are taking seizure medicine and are still having seizures, discuss options for adjusting the medicine with your doctor. If seizures continue, consider seeing an epilepsy specialist, if you are not already seeing one. You can search for epilepsy specialists using the links listed on the FAQ webpage.

Other possible steps to reduce the risk of SUDEP may include

  • Avoid seizure triggers, if these are known.2 Read more information about seizure triggers on the Epilepsy Foundation website.
  • Avoid drinking too much alcohol.1
  • Learn how to better control your seizures with epilepsy self-management programs.
  • Get enough sleep.1
  • Train adults in the house in seizure first aid.

How do I talk to my healthcare provider about SUDEP?

When you decide to talk with your healthcare provider about SUDEP, you may want to ask

  • What is my risk for SUDEP?
  • What can I do to reduce my risk?
  • What should I do if I forget to take my anti-seizure drug?
  • Should we consider changing my current seizure medicine to better control my seizures?
  • If we decide to make a medicine change, what medicine(s) might provide better seizure control for me?
  • Are there any specific activities I should avoid?
  • What instructions should I give my family and friends if I have a seizure?
  • Who can my family and I contact locally to receive information and training in seizure first aid?

SUDEP in Children

Children with uncontrolled epilepsy or frequent seizures are at the highest risk for SUDEP.

Read SUDEP information for parents of children with epilepsy.

More about SUDEP
Please visit the following organizations’ websites for more information and resources related to SUDEP:

 

References

  1. Devinsky O. Sudden unexpected death in epilepsy. New Engl J Med. 2011;365:1801-11.
  2. Thurman DJ, Hesdorffer DC, French JA. Sudden unexpected death in epilepsy: Assessing the public health burden. Epilepsia. 2014;55(10):1479-85.
  3. Tomson T, Nashef L, Ryvlin P. Sudden unexpected death in epilepsy: current knowledge and future directions. Lancet Neurol. 2008;7(11):1021-31.
  4. So EL. What is known about the mechanisms underlying SUDEP? Epilepsia. 2008;49(Suppl. 9):93–98.
  5. Nei M, Hays R. Sudden unexpected death in epilepsy. Curr Neurol Neurosci Rep. 2010;10(4):319-26.
TOP